Washington, 2009

High Wind in Washington, March 15, 2009

March 15, 2009 · NWS PQR · 1 event in 1 county or zone

A strong frontal system brought increased winds to the coast of southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong frontal system brought increased winds to the coast of southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 15, 2:00 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 15, 2:00 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT SUN MAR 15 2009

.SYNOPSIS...THE STRONGEST IN A SERIES OF FRONTS MOVING ACROSS SW
WASHINGTON AND NW OREGON WILL MOVE THROUGH THE FORECAST AREA TODAY.
THIS SYSTEM WILL LIKELY BRING HIGH WINDS TO THE COAST AND COASTAL
MOUNTAINS ...WITH SIGNIFICANT RAIN TO THE VALLEYS AND SNOW TO THE
MOUNTAINS. AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK...WITH VALLEY RAIN AND MOUNTAIN SNOW
AT TIMES.
&&

.SHORT TERM...LATEST PAC FRONTAL SYSTEM IS CURRENTLY EXTENDS FROM
THE N OREGON CASCADES THROUGH CENTRAL OREGON COAST. HAVE RECEIEVED
SIGNIFICANT PRECIPITATION WITH THIS FRONT...WITH SNOW CONTINUING IN
THE CASCADES...AND BREEZY CONDITIONS ON THE COAST. THIS FRONT WILL
CONTINUE MOVING EAST EARLY THIS MORNING.

THE NEXT SYSTEM IN THE SERIES OF FRONTS LOOKS TO BE THE STRONGEST.
THIS FRONT IS DEVELOPING NEAR 50N/138W...AND IS FORECAST BY THE
MODELS TO PUSH A WARM FRONT INTO OUR AREA EARLY THIS AM...FOLLOWED
BY THE COLD OR OCCLUDED FRONT BY MIDDAY.  THIS WILL INCREASE THE
RAIN SIGNIFICANTLY AS IT HAS HIGHER PRECIPITABLE WATER VALUES. SNOW
LEVELS WILL LIKELY REMAIN RATHER LOW...ESPECIALLY IN THE NORTH...FOR
MORE SNOW IN THE CASCADES.

THIS SYSTEM HAS 983 MB OR SO LOW CENTER SWINGING PAST TO OUR
NORTH...AND LOOKS LIKE IT WILL PRODUCE HIGH WINDS ALONG THE COAST...
AND THE HIGHER ELEVATIONS OF THE COASTAL MTS.  WILL UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR THE REMAINDER OF THE COAST...AND ISSUE A
HIGH WIND WARNING FOR THE HIGHER ELEVATIONS OF THE COAST MTNS WITH
THIS MORNINGS FORECAST PACKAGE.

MODEL QPF SUPPORTS WINTER STORM SNOW TOTALS IN THE CASCADES...SO
WILL CONTINUE THE WINTER STORM WARNING FOR THE S WASHINGTON AND N
OREGON CASCADES...AND A SNOW ADVISORY FOR THE CASCADES OF LANE
COUNTY.  SNOW LEVELS DIP A BIT TO AFFECT THE COAST MTNS AND
FOOTHILLS EARLY THIS MORNING...BUT THINK SNOWFALL AMOUNTS WILL STAY
BELOW ADVISORY LEVELS IN THOSE AREAS.  HOWEVER...COULD BE CLOSE CALL
AT THE UPPER ELEVATIONS OF THESE ZONES.

THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON...POSSIBLY NOT
CLEARING THE SOUTHEAST CORNER OF THE FORECAST AREA UNTIL LATE
TODAY.  COOLER SHOWERS FOLLOW FOR TONIGHT AND MONDAY...WITH DECENT
ZONAL FLOW THAT WILL KEEP SNOW FALLING IN THE CASCADES. EXPECT SNOW
IN THE COAST RANGE AND FOOTHILLS AT THAT POINT AS WELL.  LIKENS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...LITTLE
CHANGE. MODELS CONTINUE TO SUGGEST A VERY WET EXTENDED AS A SERIES
OF SYSTEMS MOVE INTO THE AREA. ZONAL FLOW CONTINUES FOR THE
REMAINDER OF THE PERIOD WITH 20 TO 30 PERCENT HIGHER POPS THAN
CLIMO. MODELS IN FAIR AGREEMENT BEFORE ENSEMBLES BEGIN TO DECAY
RAPIDLY ON FRIDAY. TOLLESON
&&

.AVIATION...A BAD DAY FOR FLYING...UNLESS YOU ARE A DUCK. EXPECT
PLENTY OF MVFR AND EVEN OCCASIONAL IFR CONDITIONS TODAY. WORST WILL
BE ALONG THE COAST AND INTO THE COAST MTNS. PASSES OVER THE CASCADES
AND EVEN THROUGH THE COAST RANGE WILL BE FREQUENTLY OBSCD IN CLOUDS
AND RAIN OR SNOW. STRONG FRONT MOVES INTO THE REGION AROUND 18Z TO
20Z WITH STRONG GUSTY S WINDS. STRONGEST ON THE COAST AND OVER THE
HIGHER TERRAIN OF THE COAST MTNS AND CASCADES. WILL SEE SOME
IMPROVEMENT OF CIGS/VIS AFTER 04Z...AS PATTERN TURNS MORE SHOWERY.
STILL...EXPECT MTNS TO REMAIN OBSCD. WINDS ABATE ALSO BY 03Z.

KPDX AND APPROACHES...PRIMARILY MVFR CONDITIONS EXPECTED TODAY...
ALONG WITH S WINDS GUSTING TO 30 TO 35 KT AFTER 18Z. AFTER 00Z
SHOULD SEE WORST CONDITIONS PASSING...AS CIGS/VIS TRANSITION BACK TO
LOWER VFR AS SHOWERY AIR MASS ARRIVES. WINDS ABATE...WITH ONLY
OCCASIONAL GUSTS TO 25 KT AFTER 00Z.                    ROCKEY.
&&

.MARINE...STRONG COLD FRONT NOW ABOUT 500 NM OFFSHORE. THIS FRONT
MOVING RAPIDLY TOWARDS THE COAST. EXPECT GALE FORCE WINDS TO DEVELOP
NEAR SUNRISE...AND SPREAD ACROSS ALL THE COASTAL WATERS BY MID
MORNING. WINDS LIKELY GUSTING NEAR 45 KT...AND CAN NOT RULE OUT FEW
GUSTS TO 50 KT NEAR THE COAST LINE LATER THIS MORNING INTO THE
AFTERNOON. WINDS SUBSIDE LATER IN THE AFTERNOON...BUT SEAS WILL BE
ON THE RISE. LIKELY HIT NEAR 20 FT BY THIS EVENING...AND HOLD IN THE
18 TO 21 FT RANGE TONIGHT...THEN SLOWLY SUBSIDE MON.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE TODAY THROUGH
            EARLY THIS EVENING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON.
        HIGH WIND WARNING FOR THE CENTRAL OREGON COAST FROM 5 AM UNTIL
            5 PM TODAY.
        HIGH WIND WARNING FOR THE S WASHINGTON COAST...NORTH OREGON
            OREGON COAST...AND COAST RANGE AND WILLAPA HILLS FROM
            7 AM UNTIL 5 PM TODAY.
        WINTER STORM WARNING FOR THE S WASHINGTON AND N OREGON CASCADES
            THROUGH THIS AFTERNOON.
        WINTER WEATHER ADVISORY FOR SNOW FOR CASCADES OF LANE COUNTY
            THROUGH THIS AFTERNOON.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 15, 5:01 AM PST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
601 AM PDT SUN MAR 15 2009

ORZ005>010-012-014-PZZ210-WAZ022-023-039-040-161315-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
601 AM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-161315-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
601 AM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONGER COLD FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST
TODAY PRODUCING UP TO ANOTHER FOOT OF SNOW. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>004-WAZ020-021-161315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
601 AM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG FRONT WILL MOVE THROUGH THE AREA TODAY PRODUCING STRONG
GUSTY WINDS. WINDS ALONG THE COAST..WILLAPA HILLS AND THE COASTAL
RANGE COULD REACH HIGH WIND WARNING CRITERIA. SEE PDXNPWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-161315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
601 AM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON/NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG FRONT WILL MOVE THROUGH THE COASTAL WATERS TODAY
PRODUCING STRONG GUSTY WINDS. THESE WINDS COULD REACH GALE FORCE
CRITERIA. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
March 15, 6:15 AM PST to 7:15 AM PST
Where
South Coast forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Official NWS Observations

Estimated based on observations from Clatsop Spit, Oregon, just across the Columbia River. Winds were sustained at 35 kt with gusts to 43 kt through the time period. Newspaper reports just south of the area reported power outages to 730 customers due to downed power lines from falling tree limbs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160871.